Skip to content

Country

Animal Sedative Is Driving Rise in Fatal Drug ODs

Animal Sedative Is Driving Rise in Fatal Drug ODs

[ad_1]
By Steven Reinberg HealthDay Reporter

TUESDAY, Sept. 21, 2021 (HealthDay News) -- An animal tranquilizer, xylazine, is increasingly linked to drug overdose deaths across the United States, health officials say.

A new U.S. Centers for Disease Control and Prevention report shows that xylazine is linked to overdose deaths across all 38 states. In 2019, xylazine contributed to death in 64% of cases and almost always also involved fentanyl.

The drug is mixed with opioids, such as fentanyl or heroin, to enhance their effects, but this cocktail can increase sedation and respiratory depression. Researchers at CDC explained that this increases the chance of a fatal overdose.

"The detection of xylazine in multiple jurisdictions is concerning and warrants continued surveillance to inform overdose response and prevention efforts given that naloxone administration may not be as effective when xylazine is mixed with opioids," wrote Mbabazi Kariisa, from CDC's division of overdose prevention at the National Center for Injury Prevention and Control, and colleagues.

Although naloxone is able to reverse the effects of opioid overdoses, xylazine, which isn't an opioid, may not be effective in such users. Kariisa says that, although xylazine can be used with opioids, it must always be taken.

Kariisa stated that there's no antidote to xylazine. Therefore, it is crucial to receive immediate support such as cardiovascular and respiratory care.

Xylazine, which is intended to be used for veterinary medicine in the treatment of animals that are sedated, is not recommended for humans.

Another report in the same Sept. 17 issue of the CDC's Morbidity and Mortality Weekly Report, highlighted the increase of xylazine overdose deaths in Connecticut. The researchers found that the deaths due to fentanyl-xylazine combinations rose by 6 percent to 11 percent between 2019 and 2020.

Pat Aussem serves as associate vice president for the Partnership to End Addiction. According to her, "People using xylazine might not know that it is there. It can be added to drug supplies to either enhance the effects of drugs or to reduce cost.

She noted that xylazine, when combined with opioids has sedating properties, particularly at bedtime. This is part of its appeal to people who want it.

The combination of opioids, xylazine and other drugs can lead to overdose. Both are central nervous systems depressants. Aussem explained that the drug can lead to breathing difficulties, heart failure and blood pressure highs.

She added that special care might be required if there is an overdose of xylazine, as naloxone may not be effective.

Aussem stated that while it is important to dial 911 if there's a suspicion of an overdose, this may be more crucial for support respiratory or cardiovascular care. "Xylazine can also cause skin irritations. It is recommended that you clean your wounds and/or seek professional help.

Aussem stated that both people who use substances and health care workers must be informed about additives and harmful effects. She said that quality care should be offered to overdose victims, not just stabilizing them and sending them off to the streets.

More information

For more on drug dangers, head to the U.S. National Institute on Drug Abuse.

SOURCES: Mbabazi Kariisa, PhD, division of overdose prevention, National Center for Injury Prevention and Control, U.S. Centers for Disease Control and Prevention; Pat Aussem, LPC, MAC, associate vice president, Partnership to End Addiction; Morbidity and Mortality Weekly Report, Sept. 17, 2021


[ad_2]
Older Post
Newer Post
Close (esc)

Sign Up & Save

Receive 20% Off Your First Order.

Plus get insider access to new products, promotions and news when you sign up for email

Age verification

By clicking enter you are verifying that you are old enough to consume alcohol.

Search

Shopping Cart

Your cart is currently empty.
Shop now

Accessibility